RN Basics › Reference › Quick cards
Quick cards
Scales and Staging
The scores exams and handoffs expect you to know by heart
Reviewed by Alex G, BSN, RN, CEN, CCRN, CMC, NREMT-P · From the Reference tab of the app
On this page Glasgow Coma Scale Sepsis-3, qSOFA and SOFA AKI and ARDS staging Cardiac classes and stages Neuro grading Liver and airway grading Risk scores
Glasgow Coma Scale 3–15; intubated patients are scored "T" for verbal
Eyes (4) 4 Spontaneous 3 To voice 2 To pressure 1 None
Verbal (5) 5 Oriented 4 Confused 3 Words 2 Sounds 1 None
Motor (6) 6 Obeys commands 5 Localizes 4 Normal flexion (withdraws) 3 Abnormal flexion (decorticate) 2 Extension (decerebrate) 1 None
Severe TBI 3–8 (intubate at 8 or less), moderate 9–12, mild 13–15. Report the components, not only the total.
Sepsis-3, qSOFA and SOFA Definitions and the organ systems SOFA scores
Sepsis Suspected infection plus an acute SOFA rise of 2 or more Septic shock Vasopressors for MAP 65 or more AND lactate over 2 mmol/L despite adequate fluids qSOFA (screening, 1 point each) RR 22 or more, altered mentation, SBP 100 or less; SSC 2021 advises against it as the only screen
SOFA, 0–4 per system Respiratory P/F ratio (under 400 to under 100 on support) Coagulation Platelets (under 150 to under 20) Liver Bilirubin (1.2 to over 12 mg/dL) Cardiovascular MAP under 70 to high-dose pressors CNS GCS 13–14 down to under 6 Renal Creatinine 1.2 to over 5 mg/dL, or urine under 200 mL/day
AKI and ARDS staging KDIGO and the Berlin definition
KDIGO AKI Stage 1 Creatinine 1.5–1.9 × baseline, or rise of 0.3 mg/dL in 48 h; urine under 0.5 mL/kg/h for 6–12 h Stage 2 Creatinine 2–2.9 × baseline; urine under 0.5 mL/kg/h for 12 h or more Stage 3 Creatinine 3 × baseline, or 4 mg/dL or more, or RRT started; urine under 0.3 mL/kg/h for 24 h or anuria 12 h
ARDS (Berlin, 2012; 2024 global definition adds HFNC and SpO₂/FiO₂) Timing and imaging Within 1 week of an insult; bilateral opacities not explained by effusion, collapse or nodules Not cardiac Respiratory failure not fully explained by heart failure or fluid overload Mild P/F 201–300 on PEEP or CPAP 5 or more Moderate P/F 101–200 Severe P/F 100 or less
Cardiac classes and stages Killip, NYHA, ACC/AHA stages, SCAI shock
Killip (acute MI) I No heart failure II Crackles, S3, raised JVP III Pulmonary edema IV Cardiogenic shock
NYHA functional class I No limitation II Symptoms with ordinary activity III Symptoms with less than ordinary activity IV Symptoms at rest
ACC/AHA heart failure stages A At risk, no structural disease B Structural disease, no symptoms C Structural disease with symptoms D Refractory, advanced therapies
SCAI shock A At risk B Beginning: hypotension or tachycardia, perfusing C Classic: hypoperfusion needing a drug or device D Deteriorating E Extremis
Neuro grading Hunt and Hess, modified Fisher, ICH score, spinal cord
Hunt and Hess (SAH) 1 Asymptomatic or mild headache 2 Moderate to severe headache, stiff neck, no deficit except cranial nerve palsy 3 Drowsy, confused, mild focal deficit 4 Stupor, hemiparesis 5 Coma, extensor posturing
Modified Fisher (vasospasm risk) 0 No SAH or IVH 1 Thin SAH, no IVH 2 Thin SAH with IVH 3 Thick SAH, no IVH 4 Thick SAH with IVH
ICH score (0–6) GCS 3–4: 2 points; 5–12: 1; 13–15: 0 Volume 30 mL or more: 1 IVH Present: 1 Infratentorial Yes: 1 Age 80 or older: 1
ASIA impairment scale A Complete: no motor or sensory function in S4–S5 B Sensory incomplete C Motor incomplete, most key muscles under grade 3 D Motor incomplete, most key muscles grade 3 or more E Normal
Liver and airway grading Child-Pugh, MELD, Mallampati, Cormack-Lehane
Child-Pugh (1–3 points each) Bilirubin Under 2 / 2–3 / over 3 mg/dL Albumin Over 3.5 / 2.8–3.5 / under 2.8 g/dL INR Under 1.7 / 1.7–2.3 / over 2.3 Ascites None / mild / moderate to severe Encephalopathy None / grade 1–2 / grade 3–4 Class A 5–6, B 7–9, C 10–15
MELD Inputs Bilirubin, INR, creatinine (MELD-Na adds sodium; MELD 3.0 adds albumin and sex) Use Transplant priority; 90-day mortality rises steeply above 20
Mallampati (seated, tongue out, no phonation) I Soft palate, uvula, pillars seen II Soft palate, most of the uvula III Soft palate, base of uvula IV Hard palate only
Cormack-Lehane (at laryngoscopy) 1 Full glottis 2 Posterior glottis or arytenoids only 3 Epiglottis only 4 No laryngeal structures
Risk scores Wells, CURB-65, HAS-BLED, CHA₂DS₂-VASc
Wells for PE 3 points Clinical signs of DVT; PE the most likely diagnosis 1.5 points HR over 100; immobilization or surgery in 4 weeks; prior VTE 1 point Hemoptysis; cancer Interpretation Over 4 likely (CT); 4 or less unlikely (D-dimer)
CURB-65 (pneumonia severity) 1 point each Confusion, Urea over 19 mg/dL (BUN), RR 30 or more, BP under 90/60, age 65 or more Interpretation 0–1 outpatient; 2 admit; 3 or more consider ICU
CHA₂DS₂-VASc (stroke risk in AF) 2 points Age 75 or more; prior stroke or TIA 1 point Heart failure, hypertension, diabetes, vascular disease, age 65–74, female sex Interpretation Anticoagulate at 2 or more (men) or 3 or more (women)
HAS-BLED (bleeding risk) 1 point each Hypertension, abnormal renal or liver function, stroke, bleeding history, labile INR, elderly over 65, drugs or alcohol Interpretation 3 or more: high risk; address modifiable factors, do not simply withhold anticoagulation
For education and exam preparation only. Follow your institution’s protocols. Typical adult values for study. Follow the order, the label and your institution's protocols.